Computational Methods and Function Theory

, Volume 6, Issue 2, pp 317–327

Sierpiński Curve Julia Sets of Rational Maps



In this note we prove that the so-called Sierpi\’nski holes in the parameter plane 0 < ¦λ¦ < ∞ of the McMullen family Fλ(z) = zm + λ/z, m ≥ 2 and ℓ ≥ 1 fixed, are simply connected, and determine the total number of these domains.

Key Words

quasiconjugation quasiconformal mapping Mandelbrot set McMullen family Sierpiński hole Sierpiński curve 

2000 MSC

37F10 37F15 37F45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. Blanchard, R. L. Devaney, D. M. Look, P. Seal and Y. Shapiro, Sierpiński curve Julia sets and singular perturbations of complex polynomials, preprint 2003.Google Scholar
  2. 2.
    P. Blanchard, R. L. Devaney, D. M. Look, M. Morena Rocha, P. Seal, S. Siegmund and D. Uminsky, Sierpiński carpets and gaskets as Julia sets of rational maps, preprint 2003.Google Scholar
  3. 3.
    R. L. Devaney, A myriad of Sierpiński curve Julia sets, preprint 2005.Google Scholar
  4. 4.
    R. L. Devaney, Structure of the McMullen domain in the parameter planes for rational maps, Fund. Math. 185 (2005), 267–285.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    —, Baby Mandelbrot sets adorned with halos in families of rational maps, preprint 2005.Google Scholar
  6. 6.
    —, The McMullen domain: satellite Mandelbrot sets and Sierpiński holes, preprint 2005.Google Scholar
  7. 7.
    R. L. Devaney and D. M. Look, Symbolic dynamics for a Sierpiński curve Julia set, preprint 2004.Google Scholar
  8. 8.
    —, Buried Sierpiński curve Julia sets, preprint 2005.Google Scholar
  9. 9.
    —, A criterion for Sierpiński curve Julia sets for rational maps, preprint 2005.Google Scholar
  10. 10.
    R. L. Devaney, D. M. Look and D. Uminsky, The escape trichotomy for singularly pertubed rational maps, preprint 2005.Google Scholar
  11. 11.
    R. L. Devaney, M. Morena Rocha and S. Siegmund, Rational maps with generalized Sierpiński gasket Julia sets, preprint 2004.Google Scholar
  12. 12.
    R. L. Devaney and S. M. Moretta, The McMullen domain: rings around the boundary, preprint 2005.Google Scholar
  13. 13.
    A. Douady and J. H. Hubbard, Itération des polynômes quadratiques, C. R. Acad. Sci. Paris 294 (1982), 123–126.MathSciNetMATHGoogle Scholar
  14. 14.
    R. Mañé, P. Sad and D. Sullivan, On the dynamics of rational maps, Ann. Sci. Ecole Norm. Sup. 16 (1983), 193–217.MathSciNetMATHGoogle Scholar
  15. 15.
    C. McMullen, Automorphisms of rational maps, in: Holomorphic Functions and Moduli I, Math. Sci. Res. Inst. Publ. 10, Springer 1988.Google Scholar
  16. 16.
    C. McMullen, Complex Dynamics and Renormalization, Princeton University Press, Princeton 1994.Google Scholar
  17. 17.
    —, The Mandelbrot set is universal, in: The Mandelbrot set, theme and variations, Cambridge University Press, Lond. Math. Soc. Lect. Note 274, 2000.Google Scholar
  18. 18.
    J. Milnor, Dynamics in One Complex Variable, Vieweg Verlag, Braunschweig/Wiesbaden, 1999.MATHGoogle Scholar
  19. 19.
    J. Milnor and Tan Lei, A “Sierpiński carpet” as Julia set, Appendix F in: Geometry and dynamics of quadratic rational maps, Experiment. Math. 2 (1993), 37–83.MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    S. Morosawa, Julia sets of subhyperbolic rational functions, Complex Variables 41 (2000), 151–162.MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    K. M. Pilgrim, Cylinders for iterated rational maps, Thesis, Berkeley 1994.Google Scholar
  22. 22.
    P. Roesch, On captures for the family fλ(z) = z2 + λ/z2, to appear.Google Scholar
  23. 23.
    M. Shishikura, On the quasiconformal surgery of the rational functions, Ann. Sci. Ecole Norm. Sup. 20 (1987), 1–29.MathSciNetMATHGoogle Scholar
  24. 24.
    N. Steinmetz, Rational Iteration. Complex Analytic Dynamical Systems, Walter de Gruyter, Berlin 1993.MATHCrossRefGoogle Scholar
  25. 25.
    —, On the dynamics of the McMullen family R(z) = zm + λ/z , preprint 2005.Google Scholar
  26. 26.
    G. T. Whyburn, Topological characterization of the Sierpiński curve, Fund. Math. 45 (1958), 320–324.MathSciNetMATHGoogle Scholar

Copyright information

© Heldermann  Verlag 2006

Authors and Affiliations

  1. 1.Universität DortmundDortmundGermany

Personalised recommendations